Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 189, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 1998, 9:53 AM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 20, 1998, 9:53 AM CDT (14:53 UTC)
- Expired
- Jul 20, 1998, 10:25 AM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 14:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 9:57 AM CDT | Hail 0.75 | Arco, MN | |
| Jul 20, 10:10 AM CDT | Hail 1 | Balaton, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2746 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
213 WUUS1 KFSD 201454 RRA SVRFSD MNC081-083-201525- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 953 AM CDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LINCOLN COUNTY IN SOUTHWESTERN MINNESOTA LYON COUNTY IN SOUTHWESTERN MINNESOTA * UNTIL 1025 AM CDT * AT 951 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF MARSHALL OR 8 MILES WEST OF LYND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LYND AROUND 955 AM CDT RUSSEL AROUND 955 AM CDT MARSHALL AROUND 1005 AM CDT AMIRET AROUND 1015 AM CDT DUDLEY AROUND 1015 AM CDT WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. FUHS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:03 PM CDT, 12 hours 50 minutes earlier.
Area forecast discussion, Jul 19, 9:03 PM CDT, 12 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT SUN JUL 18 1998 NO CHANGE IN ZNS FOR NOW...WILL LEAVE IN 20 PCT CHC TSTMS. NEW DVLPMNT DOUBTFUL AND CURNT ACTVTY FAR WRN SD SHUD MOVE SEWD IF IT SURVIVES BUT 20 PCT NOT UNREASNBL CONSIDERING AIR UNSTBL AND DIRECTNL SHEAR FVRBL. TEMPS AND WINDS LOOK OK. .FSD...NONE WILLIAMS
In the hours before
Local storm report, Jul 20, 6:56 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
656 AM CDT MON JUL 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 AM 2 N VIRGIL SD 60 MPH TSTM GUST
07/20/98 BEADLE 1.5 INCHES RAIN IN BRIEF
TIME WITH SMALL HAILNearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.